AbstractContrast media-induced nephropathy (CIN) is a known complication of intra-arterial application of radiographic contrast media (RCM) and is associated with both short- and long-term outcomes. The development of CIN is not easy to diagnose due to a lack of a uniform definition of CIN. CIN was reported in 4 to 20% of patients after intra-arterial RCM administration during coronary angiography. An all-cause mortality rate of CIN patients amounted to 9% compared with 2% among patients not developing CIN. Pre-existing chronic renal insufficiency, especially, was described as important factor predisposing for CIN, but there was recent clinical evidence that CIN may occur also in low risk ambulatory patients, probably depending on the type of RCM used. Strongly depending on the type of RCM administered there were marked differences in the morphological changes of erythrocytes as well as endothelial cells coinciding in some cases with microcirculatory disorders in patients as well as in animal models. Iodixanol brought about the least cellular and microcirculatory effects while Iopromide induced the strongest disturbances in capillary perfusion and myocardial oxygen tension. It is unclear, however, whether this favours the development of CIN.